Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 10:29 PM CDT for Clay County, Otter Tail County, Wilkin County, Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 10:29 PM CDT (03:29 UTC)
- Expired
- Jul 4, 2011, 11:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:35 PM CDT | HAIL 0.75 | 1 N Downer, MN | VERY HEAVY RAIN AND A FEW DIME TO PENNY SIZED HAIL. |
| Jul 4, 10:45 PM CDT | TSTM WND GST 60 | 3 E Barnesville, MN | WINDS ESTIMATED AT 50 TO 60 MPH. |
| Jul 4, 11:07 PM CDT | TSTM WND GST 63 | 2 Nnw Rothsay, MN | MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE 94. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
993
WUUS53 KFGF 050329
SVRFGF
MNC027-111-167-050430-
/O.NEW.KFGF.SV.W.0053.110705T0329Z-110705T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1130 PM CDT
* AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 5 MILES NORTH OF BARNESVILLE...OR 23 MILES
SOUTHEAST OF FARGO...MOVING TO THE SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROLLAG AROUND 1035 PM CDT.
LAWNDALE AROUND 1040 PM CDT.
ROTHSAY AROUND 1050 PM CDT.
PELICAN RAPIDS AND DUNVILLA AROUND 1055 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ERHARD...LAKE LIDA...MAPLEWOOD STATE PARK...BIG MCDONALD
LAKE...STAR LAKE AND PHELPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4667 9670 4684 9641 4675 9617 4672 9617
4672 9608 4650 9551 4618 9587
TIME...MOT...LOC 0329Z 305DEG 31KT 4671 9637
WIND...HAIL <50MPH 1.00IN
$$
VOELKER2 follow-up statements
700
WWUS53 KFGF 050348
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 PM CDT MON JUL 4 2011
MNC027-111-167-050430-
/O.CON.KFGF.SV.W.0053.000000T0000Z-110705T0430Z/
CLAY MN-WILKIN MN-OTTER TAIL MN-
1048 PM CDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND WESTERN OTTER TAIL AND
NORTHEASTERN WILKIN COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 1130 PM
CDT...
AT 1046 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED
6 MILES NORTHWEST OF PELICAN RAPIDS...OR 21 MILES SOUTHWEST OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 35 MPH. 60 MPH WINDS WERE
REPORTED JUST EAST OF BARNESVILLE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PELICAN RAPIDS AND DUNVILLA AROUND 1055 PM CDT.
ERHARD AROUND 1100 PM CDT.
LAKE LIDA AND ELIZABETH AROUND 1105 PM CDT.
MAPLEWOOD STATE PARK AND EDWARDS AROUND 1110 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BIG MCDONALD LAKE...STAR LAKE...DENT...UNDERWOOD...PHELPS AND
AMOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4667 9670 4684 9641 4675 9617 4672 9617
4672 9608 4650 9551 4618 9587
TIME...MOT...LOC 0347Z 305DEG 31KT 4662 9619
$$
VOELKER003
WWUS53 KFGF 050411
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1111 PM CDT MON JUL 4 2011
MNC027-111-167-050430-
/O.CON.KFGF.SV.W.0053.000000T0000Z-110705T0430Z/
CLAY MN-WILKIN MN-OTTER TAIL MN-
1111 PM CDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND WESTERN OTTER TAIL AND
NORTHEASTERN WILKIN COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 1130 PM
CDT...
AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED NEAR MAPLEWOOD STATE PARK...OR 16
MILES NORTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
STAR LAKE AND DENT AROUND 1120 PM CDT.
UNDERWOOD AND PHELPS AROUND 1125 PM CDT.
RICHVILLE...OTTERTAIL LAKE AND AMOR AROUND 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4667 9670 4684 9641 4675 9617 4672 9617
4672 9608 4650 9551 4618 9587
TIME...MOT...LOC 0411Z 305DEG 31KT 4650 9595
$$
VOELKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:15 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 8:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 815 PM CDT MON JUL 4 2011 .SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION. ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED. && .AVIATION... STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND. && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
In the hours before
Local storm report, Jul 4, 9:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TORNADO 2 W GRANDIN 47.24N 97.04W
07/04/2011 CASS ND FIRE DEPT/RESCUE
BRIEF TOUCHDOWN REPORTED IN OPENED FIELD WEST OF TOWN.
&&
GROCHOCINSKILocal storm report, Jul 4, 9:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM FUNNEL CLOUD 1 W HALSTAD 47.35N 96.85W
07/04/2011 TRAILL ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 4, 9:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 NE GENTILLY 47.82N 96.40W
07/04/2011 E1.25 INCH POLK MN TRAINED SPOTTER
HAIL FELL IN DRIFTS ACROSS A FARMYARD...AND LEFT DIVITS
COMPLETELY COVERING CEDAR DECKING.
&&
GUSTLocal storm report, Jul 4, 10:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FUNNEL CLOUD 12 NW WEST FARGO 47.00N 97.08W
07/04/2011 CASS ND TRAINED SPOTTER
DISTANCE ESTIMATED AND COORDINATED WITH RADAR SIGNATURE.
&&
WBARRETTLocal storm report, Jul 4, 10:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TORNADO 5 NW MAPLETON 46.94N 97.13W
07/04/2011 CASS ND 911 CALL CENTER
PUBLIC REPORT OF A TORNADO 5 NW OF MAPLETON RELAYED
THROUGH DISPATCH.
&&
GUSTLocal storm report, Jul 4, 10:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM FUNNEL CLOUD 8 NW FARGO 46.96N 96.94W
07/04/2011 CASS ND TRAINED SPOTTER
FUNNEL CLOUD REPORTED NORTHWEST OF FARGO MOVING TOWARDS
THE FARGO AREA.
&&
GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 56 min |
| Jul 4, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 48 min |
| Jul 4, 7:55 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 50 min |
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 58 min |
| Jul 4, 8:50 PM CDT | Tornado Warning | FGF | Norman, Polk | 40 min |
| Jul 4, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 63 min |
| Jul 4, 9:21 PM CDT | Tornado Warning | FGF | Clay | 39 min |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 65 min |
| Jul 4, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jul 5, 12:40 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jul 5, 3:12 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 9 hr |
| Jul 5, 4:06 AM CDT | Areal Flood Advisory | FGF | Wilkin | 8 hr |
| Jul 5, 4:24 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 22 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.